Missouri, 2015Winter Weather in Missouri, January 3, 2015
January 3, 2015 · NWS EAX · 1 event in 1 county or zone
A quickly moving trough moved through the Kansas City area bringing a period of mixed precipitation. Rain preceded snow and the warm pavement melted the snowfall instantly.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quickly moving trough moved through the Kansas City area bringing a period of mixed precipitation. Rain preceded snow and the warm pavement melted the snowfall instantly. A sharp cold front moved through while the roads were still wet, causing a layer of ice. Untreated roads became very slick and at least one documented injury vehicle accident occurred as a result of the icy roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 3, 5:31 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 3, 5:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 AM CST Sat Jan 3 2015
.SHORT TERM...(Today through Monday)
Issued at 358 AM CST SAT JAN 3 2015
Main focus in the short term will be wintry precipitation chances
today and tonight as a low pressure system pushes northeast across
the region. In the near term, mainly liquid precipitation out ahead
of the surface low will lift NE across the southeastern two-thirds
of the CWA. Surface temperatures in areas where precipitation is
expected this morning are mainly at 32 degrees or higher, and
dewpoint temperatures are also hovering right at the freezing mark,
preventing any wet-bulb effects from lowering surface temperatures.
Have still included a chance of freezing drizzle in case some very
light precipitation on the northern edge falls over sub-freezing
temperatures, but do not expect more than a light glaze of ice.
Morning precipitation will begin to clear off to the northeast as
the dry slot moves in between 10 AM and noon, leaving patchy drizzle
and stratus across the region. A second round of precipitation
associated with a rather pronounced PV anomaly is still expected to
lift from the TX panhandle into our far western CWA by late
afternoon to early evening, and will spread northeast through the
night. Precipitation type will likely begin as rain, but will mix
with and then transition to snow as colder air wraps in on the back
side of the surface low after 21z. 00z NAM/GFS continued a farther
south trend in highest precipitation totals, but 00z EC and 06z NAM
have pulled precipitation back a touch north, so have not jumped to
significantly change the location of highest precipitation totals
for this evening and tonight.
Precipitation totals of 0.15" to at most 0.2" are still anticipated
with the second area of wintry precip tonight, despite the strength
of the system and availability of moisture. The window for precip in
any one area will be fairly brief due to the speed of the system and
the arrival of dry air undercutting the deep moisture, resulting in
a quick 1-2" of total snow within a few hour period. A brief period
of blowing snow will also be a concern across far northeast KS and
northwest and northern MO after 03z as gusty northwest winds sweep
into the region, so have added the remainder of our northern counties
into the winter weather advisory for 1-2" snow and blowing snow.
Snowfall should taper quickly between 09z-12z Sunday morning as
frigid, dry air surges into the region from the northwest. Wind
chill values on Sunday morning are still expected to fall into the
-5 to -15 degree range, and may fall as low as -20 in far northwest
MO before 15z. May need a small wind chill advisory for areas that
will fall below -15 F Sunday morning, but will wait to issue until
at least the morning precipitation clears out of the region and
colder air starts to advance into the Plains.
Very cold and mainly quiet conditions are expected Sunday night
through Monday night. A brief brush of light snow is possible across
northeast MO late Monday afternoon through Monday night, but most
accumulating snow will likely stay north of the CWA.
.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CST SAT JAN 3 2015
The extended forecast looks to be dry and rather cold, as Canadian
air intrudes into the area. Mid range and extended models develop a
N-S oriented elongated surface ridge, which will bring a steady diet
of cold air to the Central Plains and the Lower Missouri River
Valley. There is some discrepancy between the ECMWF and the GFS
regarding just how cold the air mass will be. The EC indicates 850
mb temps down in the -15C to -20C range, while the GFS only drops
into the -10C to -12C range. At any rate, it looks rather chilly
through the middle to late week, with highs in the teens and 20s,
and lows dropping to the single digits. These temperatures could
drop even more with ample snow fall north of the forecast area,
which would mitigate the modification of the cold air. The next good
chance for precip looks to be late next week, but models differ
quite a bit with that solution at this point, so will keep specifics
out for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 531 AM CST SAT JAN 3 2015
Drizzle/light rain, light fog, and IFR/LIFR ceilings will gradually
lift out of the region this morning, bringing all TAF sites to MVFR
or VFR by 18z. A second round of precipitation will move into the
region after 00z this evening, beginning as rain but mixing with and
then changing over to snow before 06z. One to two inches of snow
accumulation is expected at all TAF sites, and visibilities could
drop to 1 mile or less at times. A brief period of blowing snow is
also possible between 06z-12z, especially at KSTJ, as gusty
northwest winds surge into the region.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY until Midnight CST tonight FOR KSZ025-
057-103>105.
WINTER WEATHER ADVISORY from 6 PM this evening to 6 AM CST
Sunday FOR KSZ102.
MO...WINTER WEATHER ADVISORY until Midnight CST tonight FOR
MOZ013>017-020>025-028>033-037>039-043-044.
WINTER WEATHER ADVISORY from 6 PM this evening to 6 AM CST
Sunday FOR MOZ001>008-011-012.
&&
SHORT TERM...Laflin
LONG TERM...Leighton
AVIATION...LaflinHazardous weather outlook, Jan 3, 5:46 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CST SAT JAN 3 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
546 AM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DRIZZLE AND LIGHT RAIN WILL CONTINUE TO SPREAD ACROSS THE
AREA THIS MORNING. A FEW PATCHES OF FREEZING DRIZZLE OR LIGHT SLEET
ARE POSSIBLE FROM THE NORTHERN KC METRO TO PRINCETON BEFORE 10
AM...POSSIBLY RESULTING IN A LIGHT GLAZE OF ICE ON ELEVATED
SURFACES.
SNOW WILL DEVELOP ACROSS EASTERN KS AND FAR WESTERN MO THIS
EVENING...AND WILL SPREAD NORTHEAST THROUGH THE NIGHT. WIDESPREAD
ONE TO TWO INCHES OF SNOWFALL IS EXPECTED...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. BLOWING SNOW WILL ALSO BE POSSIBLE ACROSS NORTHERN
MO AFTER 10 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILL VALUES SUNDAY AND MONDAY MORNINGS WILL BE BETWEEN 5 AND
20 DEGREES BELOW ZERO. THE COLDEST READINGS WILL BE ACROSS NORTHWEST
MO AND FAR NORTHEAST KS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Winter Weather, Jackson
- When
- January 3, 7:30 AM CST to 7:35 AM CST
- Where
- Jackson forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Roads were icy after light rain fell and light snow melted on the warm pavement. When a cold front came through the moisture froze to the pavement, causing slick conditions. A NWS employee was on their way to the office when they lost control of their vehicle on Highway 150, just west of the intersection with Highway 7. The car slid off the road and flipped in the ditch. The person was hospitalized for a short time before being released later that day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547752.